Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 150, NWS Midland/Odessa, TX

October 29, 1998Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 29, 1998, 5:21 PM CST for Pecos County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 1998, 5:21 PM CST (23:21 UTC)
Expired
Oct 29, 1998, 5:55 PM CST
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 292322
SVRMAF
TXC371-292355-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
521 PM CST THU OCT 29 1998

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN AND NORTHERN PECOS COUNTY IN WESTERN TEXAS

* UNTIL 555 PM CST

* AT 518 PM CST... MIDLAND DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES WEST OF FORT STOCKTON OR 8 MILES NORTHWEST
  OF BELDING... MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM ARE... BELDING. MOTORIST
  ON I-10 WEST OF FORT STOCKTON SHOULD PREPARE FOR SEVERE WEATHER.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

DRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:00 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Oct 29, 3:00 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
300 PM CST THU OCT 29 1998

LOW LEVEL ISENTROPIC UPGLIDE WILL DEVELOP OVER THE CWA TONIGHT IN
RESPONSE TO THE APPROACHING CA SHORTWAVE TROUGH.  RESPECTABLE
MOISTURE OVER SOUTH TEXAS IS POISED TO RETURN TO THE AREA THIS
EVENING...AND COMBINED WITH MODEST LOW LEVEL WARM AIR ADVECTION...
SCATTERED SHOWERS ARE POSSIBLE OVER THE EASTERN TWO-THIRDS OF THE
CWA.  LOW CLOUDINESS AND FOG WILL ALSO BE A GOOD BET ACROSS MUCH OF
THIS AREA AFTER MIDNIGHT.  FURTHER WEST...MOISTURE AND LIFT SHOULD BE
A BIT SLOWER TO RETURN...BUT SHOULD ARRIVE BY DAYBREAK.  A CONSENSUS
AMONG THE AVAILABLE SHORT-RANGE MODELS SUGGEST THE BEST LOW LEVEL
WARM ADVECTIVE SIGNAL WILL LIFT NORTH OF THE CWA FRIDAY...HOWEVER
INCREASING DYNAMICS ALOFT SHOULD CONTINUE THE THREAT OF SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY.

FAN GUIDANCE LOOKS OUT TO LUNCH FOR OVERNIGHT MINIMA...AND FWC
GUIDANCE MAY BE A TOUCH TOO COOL AT MAF TONIGHT GIVEN THE EXPECTED
CLOUDS AND LOW LEVEL MOISTURE RETURN.  ELSEWHERE GUIDANCE IS CLOSE
TO PRESENT THINKING.  APPEARS THAT THE BEST CHANCES FOR PRECIP WILL
BE ON SATURDAY AS THE AFOREMENTIONED CA SHORTWAVE TROUGH TRANSLATES
OUT OVER THE SOUTHERN PLAINS.  PITCH COUNT FOLLOWS...

MAF 60/73 30/30
CNM 53/74 20/30
MRF 50/73 20/30
P07 62/76 30/30

BC

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.